Conflicts of interest: None.
Effects of isotretinoin on serum vitamin E levels in patients with acne
Version of Record online: 17 FEB 2013
© 2013 The International Society of Dermatology
International Journal of Dermatology
Volume 52, Issue 3, pages 363–366, March 2013
How to Cite
Aktürk, A. Ş., Güzel, S., Bulca, S., Demirsoy, E. O., Bayramgürler, D., Bilen, N. and Kıran, R. (2013), Effects of isotretinoin on serum vitamin E levels in patients with acne. International Journal of Dermatology, 52: 363–366. doi: 10.1111/j.1365-4632.2012.05676.x
This article was presented as a poster at 20th Congress of EADV in Lisbon, October 20–24, 2011.
- Issue online: 17 FEB 2013
- Version of Record online: 17 FEB 2013
Anecdotal reports suggest that using retinoids with vitamin E leads to improvements of some side effects due to isotretinoin. However, vitamin E blood levels have not been reported previously in patients with acne treated with isotretinoin. We aimed to investigate the serum vitamin E levels before and after isotretinoin therapy in patients with acne. A total of 70 patients treated with isotretinoin for acne in our dermatology department were included in this study. The serum vitamin E levels were measured as baseline before isotretinoin treatment. All patients received 0.6–0.8 mg/kg/d isotretinoin. The treatment was finished within 5–7 months while ensuring that the cumulative dose was 120 mg/kg. Serum vitamin E levels were measured again in the last month of treatment. The mean serum vitamin E levels before and after treatment were compared. Forty-six patients completed the study. It was detected that the mean serum vitamin E level was 20.22 mg/dl before isotretinoin treatment. In the last month of treatment, the mean serum vitamin E level was 16.24 mg/dl. Serum vitamin E levels decreased in all patients except three. The mean serum vitamin E level after treatment was statistically decreased in comparison with the mean serum vitamin E level before treatment. Our results showed that vitamin E levels decreased during isotretinoin treatment. We considered that some of the side effects due to isotretinoin treatment might be related to this, and supplementation vitamin E may be useful during isotretinoin treatment.